Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Tucson, AZ

August 1, 2021Graham County, Arizona

NWS Tucson, AZ issued this special weather statement at Aug 1, 2021, 4:25 PM MST for Graham County, Arizona. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2021, 4:25 PM MST (23:25 UTC)
Expired
Aug 1, 2021, 5:15 PM MST
In force
50 min
Issued by
NWS Tucson, AZ

County Graham County, AZ

The radar

The Tucson radar (KEMX), 162 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.4 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2021-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1093 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2021-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1093 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1555 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

869 
WWUS85 KTWC 012325
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
425 PM MST Sun Aug 1 2021
 
AZZ509-510-020015-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
425 PM MST Sun Aug 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM AND SOUTHWESTERN
GREENLEE COUNTIES UNTIL 515 PM MST...

At 424 PM MST, Doppler radar was tracking a strong thunderstorm 16
miles north of Safford Regional Airport, or 18 miles north of
Safford, moving southwest at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm, along with heavy rain.

This storm will remain over mainly remote areas of central Graham and
southwestern Greenlee Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3320 10965 3310 10947 3290 10947 3300 10987
TIME...MOT...LOC 2324Z 030DEG 8KT 3309 10961 

$$

Meyer

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 1, 3:20 PM MST, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 1, 3:20 PM MST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
320 PM MST Sun Aug 1 2021

.SYNOPSIS...The overall trend in thunderstorm coverage will be
less for most of next week and focused south and east of Tucson.
High temperatures will trend up to near or slightly above normal
by midweek. Better coverage of showers and thunderstorms is
possible by next weekend.

&&

.DISCUSSION...Mainly isolated convection continues east of Tucson
and primarily over the higher terrain. Otherwise, most of the CWA
was under partly cloudy skies with temperatures in the upper 80s to
mid 90s across the lower elevations. Very weak and erratic flow
below H5 has prevented much storm movement into the valleys, and
stronger SWLY flow aloft has been shearing anvils off toward the NE.
The HREF members continue to advertise a day similar to Saturday in
terms of coverage, and I think there's an outside chance we could see
a few stronger cells develop with heavier rain cores and stronger
downdrafts/surface wind gusts. In fact, with storms being so bottom-
loaded, we have already seen some rainfall gauges report 1/4"-1/2"
in just 15 minutes.

For much of the upcoming week, high pressure to our south builds
north and west toward srn CA and the nrn Baja, tempering storm
chances to just low-grade monsoon activity. Of note however, the
potential for a mid-level vort max rounding the high and moving
across the White Mountains Monday afternoon, then south along the
AZ/NM border. Will look for potentially enhanced convection around
this feature while Sonora lights up to our south. There will be
potential for some outflows from the south to move into our border
areas late Monday night. If nothing else, it will reinforce our low-
level moisture field.

High pressure builds back north on Tuesday with some drying in the
mid-levels, then northeast overhead on Wednesday. This will bump
temperatures up to near or slightly above normal with limited storm
chances.

By Thursday and Friday, deterministic and ensemble solutions
elongate high pressure into the Four Corners with deeper easterly or
southeasterly flow for our area. This will help bring more of that
mid and upper level moisture back into play for a potential uptick
in convective coverage. It looks like we may get an assist from the
tropics as well with a potential surge up the Gulf of California,
especially Friday night into Saturday. As such, after peaking around
midweek expect highs dropping back below normal Friday into the
weekend.

&&

.AVIATION...Valid through 03/00Z.
FEW-SCT and occasionally BKN clouds 10k-14k ft MSL. ISOLD-SCT
SHRA/TSRA this afternoon and early evening, mainly E of KTUS. Clouds
decreasing areawide late this evening. Strong, gusty and erratic
wind gusts with TSRA to 40 kts, heavy downpours, and temporary MVFR
CIGS/VSBYS. Limited SHRA/TSRA chances on Monday afternoon, focused
NE of KTUS and over terrain, particularly the White Mountains.
Outside of TSRA outflows, SFC wind will generally remain less than
12 kts through the period. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Isolated to scattered showers and thunderstorms
are expected today, mainly south and east of Tucson, then a downward
trend in storm activity Monday through Wednesday when storm chances
will mainly be east of Tucson. An upswing in thunderstorm activity
is expected going into next weekend. Any thunderstorms that develop
will be capable of producing strong, gusty and erratic winds along
with locally heavy rainfall. RH values will remain well above
critical thresholds the next 7 days. Near normal high temperatures
through at least Thursday. 20-foot winds will generally be less than
15 mph when not influenced by thunderstorms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Carpenter

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 1, 12:28 PM MST, 3 hours 57 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1228 PM MST Sun Aug 1 2021

AZZ509-510-012015-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
1228 PM MST Sun Aug 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GREENLEE COUNTY
UNTIL 115 PM MST...

At 1228 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles south of Clifton, moving northeast at 5 mph.

Winds in excess of 45 mph will be possible with this storm.

Locations impacted include...
Duncan, York, Three Way and Guthrie.

LAT...LON 3269 10920 3293 10938 3305 10912 3289 10904
      3276 10905
TIME...MOT...LOC 1928Z 231DEG 6KT 3285 10922

AH
Special weather statement, Aug 1, 2:42 PM MST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Tucson AZ
242 PM MST Sun Aug 1 2021

AZZ509-510-012230-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
242 PM MST Sun Aug 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GREENLEE COUNTY
UNTIL 330 PM MST...

At 241 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Mule Creek, or 18 miles northeast of Clifton.
This storm was nearly stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly remote areas of east central
Greenlee County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3316 10907 3327 10920 3337 10911 3330 10904
      3317 10905
TIME...MOT...LOC 2141Z 234DEG 3KT 3324 10909

Meyer
Special weather statement, Aug 1, 3:45 PM MST, 40 minutes before
Special Weather Statement
National Weather Service Tucson AZ
345 PM MST Sun Aug 1 2021

AZZ509-012330-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-
345 PM MST Sun Aug 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM COUNTY UNTIL 430
PM MST...

At 344 PM MST, Doppler radar was tracking a strong thunderstorm over
Roper Lake State Park, or near Safford, moving northeast at 10 mph.

Half inch hail and winds in excess of 45 mph will be possible with
this storm, along with heavy rain.

Locations impacted include...
Safford, Thatcher, Solomon, Roper Lake State Park, and Safford
Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3270 10969 3279 10984 3293 10980 3281 10953
TIME...MOT...LOC 2244Z 222DEG 7KT 3279 10973

Meyer
Special weather statement, Aug 1, 4:25 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
425 PM MST Sun Aug 1 2021

AZZ509-510-020015-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
425 PM MST Sun Aug 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM AND SOUTHWESTERN
GREENLEE COUNTIES UNTIL 515 PM MST...

At 424 PM MST, Doppler radar was tracking a strong thunderstorm 16
miles north of Safford Regional Airport, or 18 miles north of
Safford, moving southwest at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm, along with heavy rain.

This storm will remain over mainly remote areas of central Graham and
southwestern Greenlee Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3320 10965 3310 10947 3290 10947 3300 10987
TIME...MOT...LOC 2324Z 030DEG 8KT 3309 10961

Meyer

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 6:43 PM MSTSpecial Weather StatementTWCSanta Cruz47 min
Jul 31, 7:01 PM MSTAreal Flood AdvisoryTWCPima119 min
Jul 31, 7:09 PM MSTSpecial Weather StatementTWCSanta Cruz51 min
Aug 1, 12:28 PM MSTSpecial Weather StatementTWCGreenlee47 min
Aug 1, 2:42 PM MSTSpecial Weather StatementTWCGreenlee48 min
Aug 1, 3:43 PM MSTAreal Flood AdvisoryTWCGraham2 hr
Aug 1, 3:45 PM MSTSpecial Weather StatementTWCGraham45 min
Aug 1, 4:48 PM MSTSpecial Weather StatementTWCCochise42 min

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.